Doctors are my friends, so I was dismayed to lose my cool with a physician recently. My husband Sam (who has Lyme disease from a tick bite years ago) developed symptoms that might get diagnosed as "restless legs syndrome." The vibrations, creepy crawly sensations and shocks were not just in his legs, they were head to toe! His limbs felt like they contained concrete. This went on for weeks. On a good night, he could sleep two hours. His misery began after starting some new antibiotics.
I accompanied Sam to his appointment. His doctor was not concerned about the full-body problem which was disrupting both of our lives. Forty-five minutes into the appointment, he called me out for interrupting him and made a "shh" sign. It felt confrontational, after all, we pay $350 per hour and I was just trying to get him to focus on the unpleasant symptoms, not an incidental finding on the latest lab. This was a serious drug-induced reaction needing immediate intervention, yet he outright refused to discontinue the antibiotic because that would "introduce a new variable." And likewise, I resisted introducing the variable of my shoe to his forehead! Just how long should you watch your loved one suffer before you fight with the doctor? Have you ever known a physician who:
- Showed little or no compassion
- Refused to listen or take your detailed history
- Did not fully grasp the gravity of your condition or what awful thoughts run through your head when you are home alone, feeling isolated or in pain
- Charged you way too much for the benefit you received
You've been there, haven't you? After an hour of dilly-dallying, I presented reasonable suggestions and solutions (though he disagreed). Sam meekly appealed but he was worn out and sleep-deprived and besides, drug reactions are my expertise, not his. I stopped biting my lip, and this slipped out, "For what we pay, it would be great if you listened to your patient and had a nicer bedside manner!" Infuriated with his obstinance, I walked out in a huff.
Just FYI, the "restless" limb problem may occur with any antibiotic protocol, and it's sometimes part of a Herxheimer reaction. It's associated with various neurotransmitter and nutrient deficiencies. Thankfully, it was addressed by another compassionate, Functional Medicine physician who is both brilliant and merciful.
When you kill germs (bugs) with antibiotics, you have to clean up an hour afterwards. It's like wringing out a sponge, kill the bugs, wring out the dead bug parts and "excitoxins." To accomplish this, doctors sometimes prescribe cholestyramine powder, or natural binders like clay which are taken one or two hours after your antibiotic. Some binders and supplements reduce your toxic load of glutamate, ammonia and quinolinic acid, which are three excitotoxic compounds that are unleashed with antibiotic use. You want to reduce those. They can make your brain buzz, or limbs vibrate, or induce restless legs, seizures, clusters, migraines, fasciculations and severe insomnia. Now, it's time for you to stop suffering. Speak up for yourself and don't accept the "wait and see" attitude. Fight for yourself, or your loved one, and if you want, bring along a pit bull like me.